How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask NeuroDoc1 Your Own Question
NeuroDoc1, Doctor
Category: Mental Health
Satisfied Customers: 211
Experience:  Board Certification by American Board of Psychiatry and Neurology
Type Your Mental Health Question Here...
NeuroDoc1 is online now
A new question is answered every 9 seconds

Two weeks ago, my husband and I found out that we are expecting

Resolved Question:

Two weeks ago, my husband and I found out that we are expecting our second child. I immediately discontinued taking Cymbalta (60 mg, prescribed for depression and anxiety approximately 6 months ago) and am experiencing the most excruciating side effects exclusive of pregnancy hormones (brain zaps, dizziness, headaches, body aches, chills, mood swings, zombie-like). Is this normal? When will they cease? Am I especially susceptible to far worse? My prescribing doctor has been out of town, but will be back in his office Monday. Thanks, XXXXX XXXXX I'm desperate.
Submitted: 7 years ago.
Category: Mental Health
Expert:  NeuroDoc1 replied 7 years ago.



What you are experiencing is common when antidepressants such as Cymbalta are stopped suddenly. This is known as SSRI/SNRI (the class of medications that Cymbalta is in) withdrawal syndrome or antidepressant discontinuation syndrome.


These symptoms are very unpleasant but there is no risk to your health unless you begin to develop severe depression and have ideas of suicide. Usually these symptoms will pass within 1-2 weeks. In general, it is recommended that antidepressants such as Cymbalta be tapered gradually over 4-8 weeks to help prevent this reaction, but I understand that you are concerned about the health of your fetus and it is common for women to stop their antidepressants suddenly when they learn they are pregnant.


Therefore, I would recommend being patient, trying to rest, stay well hydrated and "riding it out" for the next week or two. Tylenol is safe during pregnancy and may help relieve the headaches, chills and general discomfort you are experiencing.


Best wishes to you.



NeuroDoc1 and other Mental Health Specialists are ready to help you

Related Mental Health Questions